Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 167, NWS Columbia, SC

July 23, 2017Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2017, 4:52 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 4:52 PM EDT (20:52 UTC)
Expired
Jul 23, 2017, 5:45 PM EDT
In force
53 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 76 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:27 PM EDTTSTM WND DMG6 Ese Kershaw, SCMULTIPLE TREES DOWN MT. PISGAH RD AND HWY 341.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1307 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS52 KCAE 232052
SVRCAE
SCC025-055-057-232145-
/O.NEW.KCAE.SV.W.0167.170723T2052Z-170723T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
452 PM EDT SUN JUL 23 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lancaster County in central South Carolina...
  Southwestern Chesterfield County in central South Carolina...
  Central Kershaw County in central South Carolina...

* Until 545 PM EDT

* At 451 PM EDT, a severe thunderstorm was located near Camden,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Camden, Mcbee and Bethune. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3421 8056 3433 8076 3466 8045 3455 8015
TIME...MOT...LOC 2051Z 226DEG 11KT 3433 8062 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:02 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 23, 2:02 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
202 PM EDT Sun Jul 23 2017

.SYNOPSIS...
Upper level ridging will weaken across the area today as the
upper level trough digs over the eastern US. A bermuda high will
provide very warm and humid conditions through Monday with
scattered afternoon and evening showers and thunderstorms. A
weak cool front will stall over the area Tuesday, then move
southward into southern Georgia on Wednesday before dissipating,
providing somewhat cooler weather and a continued threat for
scattered thunderstorms. High pressure will become re-
established for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Satellite imagery shows remains of an MCS over KY with the
outflows from it continue moving through TN and into the NC
mountains. Around the forecast area cumulus have begun to
develop...however currently remain vertically limited. PWAT
values have increased over the area with a minimum currently
over the eastern Midlands and Pee Dee. Through the afternoon
hours expect thunderstorms to develop as moisture continues
increasing and thunderstorms/outflows move into the area from
the Upstate and NC. Although instability is strong the potential
for hail is low and shear is weak...leaving the main potential
for severe thunderstorms to damaging wind gusts. PWAT values
over two inches later this afternoon will also provide the
potential for locally heavy rainfall and with storm motion
relatively slow will monitor for possibility of localized
flooding. Temperatures have risen into the low to mid 90s
across the area and with dewpoints in the low to mid 70s heat
index values currently range between 100 and 105. Expect these
values to increase slightly through the afternoon but remain
short of 110.

Convection will diminish with sunset...however with outflow
boundaries intersecting and generating new cells expect a few to
linger into the late evening/early overnight hours. This will
keep some mid and upper level debris cloudiness over the area
with low temperatures in the mid to upper 70s for most
locations.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The forecast area will remain on the western edge of the Bermuda
high through Tuesday night, while heights aloft slowly drop as a
longwave trof becomes established over eastern North America.
This combination will lead to hot afternoons with max temps
generally in the lower to mid 90s, and maximum heat indices a
little above 100. The combination of developing steep low level
lapse rates each afternoon and weak vorticity aloft will lead
to scattered afternoon and evening convection. PWs will range
from 1.8 inches to 2.2 inches across the CWA, so any slow moving
convection could dump some locally heavy rain in spots.

Min temps will remain quite warm with lows in the mid to upper
70s most places.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...On Wednesday, a weak
front will slowly slide through the CWA as a small area of low
pressure develops off of the South Carolina coast and moves to
the northeast. It's main impact will be to dry the air out a
little bit Wednesday night and Thursday, but max temps on
Thursday afternoon will still be in the 90s as an increase in
sunshine will offset any weak cool advection that tries to set
up. Thursday will also see the lowest chance for afternoon and
evening convection for the week.

By Friday, the main global models begin to diverge with details,
but the overall pattern indicates a digging shortwave will move
into the southeastern states on Friday. This will cause an
increase in the deep southwesterly flow, allowing moisture to
quickly return in the form of clouds and scattered convection,
especially during the second half of the day. The weekend
contains a lot of uncertainty as the GFS shows a rather strongly
amplified pattern for july with a significantly deep trough
carving out over the southeastern states, while the ECMWF is
much more progressive with the digging shortwave on Saturday and
instead is more focused on the next shortwave, which is in the
7-10 day period and not part of this package. I have gone for
generally unsettled weather due to the mean trof, without
concentrating too much on the individual shortwaves. This means
slightly above normal chances for rain and slightly below
normal afternoon temps due to increased cloud cover.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Mainly VFR conditions expected through the TAF period...with
convection possible this afternoon and evening.

Cumulus have begun developing across the area with a few showers
to the southwest of AGS/DNL. Expect further cumulus development
over the next couple of hours with thunderstorms around the
terminals from mid afternoon through the evening hours. Have
remained with VCTS for all sites as confidence in timing of
arrival at terminals remains low. Main concern with
thunderstorms will be potential for wind gusts and locally heavy
rainfall. Early morning fog and stratus potential will depend
on afternoon rain so no mention attm.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions in mainly afternoon/evening thunderstorms through
Wednesday. We could also see some morning cig restrictions from
stratus by Tuesday and Wednesday. The convection looks to
decrease on Thursday, but should pick right back up again by
Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...Alsheimer
NEAR TERM...99
SHORT TERM...Alsheimer
LONG TERM...Alsheimer
AVIATION...99
Hazardous weather outlook, Jul 23, 3:52 AM EDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Columbia SC
352 AM EDT Sun Jul 23 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
352 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 4:52 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     2 WSW RUBY              34.73N 80.22W
07/23/2017                   CHESTERFIELD       SC   LAW ENFORCEMENT

            TREES IN ROADWAY WALTER GULLEDGE ROAD AND SC
            265.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:27 PM EDTSevere Thunderstorm WarningCAEChesterfield63 min
Jul 23, 4:01 PM EDTSevere Thunderstorm WarningCAELancaster44 min
Jul 23, 4:12 PM EDTAreal Flood AdvisoryCAEChesterfield2 hr
Jul 23, 4:28 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster62 min
Jul 23, 4:39 PM EDTFlash Flood WarningCAEChesterfield2 hr
Jul 23, 5:19 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland56 min
Jul 23, 5:28 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda62 min
Jul 23, 6:24 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Newberry, Saluda66 min
Jul 23, 6:38 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland67 min
Jul 23, 6:49 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, Orangeburg56 min
Jul 23, 6:52 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
Jul 23, 6:58 PM EDTFlash Flood WarningCAERichland92 min
Jul 23, 7:41 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick64 min
Jul 23, 7:53 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick67 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.